Alert archive / South Carolina / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Columbia, SC

August 1, 20189 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this flash flood watch at Aug 1, 2018, 9:35 AM EDT for 9 counties in South Carolina; 5 counties in Georgia. It took effect at Aug 1, 2018, 12:00 PM EDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2018, 9:35 AM EDT (13:35 UTC)
In effect from
Aug 1, 2018, 12:00 PM EDT
Expired
Aug 3, 2018, 4:00 AM EDT
In force
40 hr
Issued by
NWS Columbia, SC
Flood severity
None

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

074 
WGUS62 KCAE 011335
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Columbia SC
935 AM EDT Wed Aug 1 2018


GAZ040-SCZ015-018-020-021-025-026-012100-
/O.NEW.KCAE.FF.A.0002.180801T1600Z-180802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-Lancaster-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Edgefield, Johnston, Saluda, and Ridge Spring
935 AM EDT Wed Aug 1 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Columbia has issued a

* Flash Flood Watch for Lincoln County in east central Georgia and
  Edgefield, Fairfield, Lancaster, McCormick, Newberry, and Saluda
  Counties in central South Carolina. 

* Through this evening

* Tropical moisture will continue to stream into the area today,
  resulting in widespread showers and thunderstorms this 
  afternoon and evening. The rainfall will be heavy at times with 
  rainfall rates of 1 to 2 inches per hour. Some localized areas 
  could see as much as 3 to 4 inches of rainfall through this 
  evening. The heavy rain, combined with already saturated grounds
  from recent rainfall, will provide an enhanced threat of flash 
  flooding.
  
* Flash flooding near creeks, streams, poor drainage areas, and
  some urban areas is possible. Owners of local ponds should
  monitor dams in case of possible overtopping or breaching. 
  Motorists and persons engaged in outdoor activities should be 
  especially careful. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JAQ
5 follow-up statements
530 
WGUS62 KCAE 011858
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Columbia SC
258 PM EDT Wed Aug 1 2018


GAZ063>065-077-SCZ022-027-028-030-020800-
/O.EXB.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Aiken-
Including the cities of Thomson, Martinez, Evans, Augusta, 
Hephzibah, Waynesboro, Camden, Lugoff, Seven Oaks, West Columbia,
Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, 
and North Augusta
258 PM EDT Wed Aug 1 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...

The National Weather Service in Columbia has expanded the

* Flash Flood Watch to include Burke, Columbia, McDuffie, and
  Richmond Counties in east central Georgia and Aiken, Kershaw,
  Lexington, and Richland Counties in central South Carolina.
  

* Through late Thursday night

* Tropical moisture will continue to stream into the area through
  Thursday night, resulting in numerous to widespread showers and
  thunderstorms. The rainfall will be heavy at times with rainfall
  rates of 1 to 2 inches per hour. Some localized areas could see
  as much as 3 to 5 inches of rainfall through Thursday night. 
  The heavy rain, combined with already saturated grounds from 
  recent rainfall, will provide an enhanced threat of flash 
  flooding. 

* Flash flooding near creeks, streams, poor drainage areas, and 
  some urban areas is possible. Owners of local ponds should 
  monitor dams in case of possible overtopping or breaching. 
  Motorists and persons engaged in outdoor activities should be 
  especially careful. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

GAZ040-SCZ015-018-020-021-025-026-020800-
/O.EXT.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-Lancaster-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Edgefield, Johnston, Saluda, and Ridge Spring
258 PM EDT Wed Aug 1 2018

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE THURSDAY NIGHT...

The Flash Flood Watch is now in effect for

* Lincoln County in east central Georgia and Edgefield, Fairfield,
  Lancaster, McCormick, Newberry, and Saluda Counties in central
  South Carolina. 

* Through late Thursday night

* Tropical moisture will continue to stream into the area through
  Thursday night, resulting in numerous to widespread showers and
  thunderstorms. The rainfall will be heavy at times with rainfall
  rates of 1 to 2 inches per hour. Some localized areas could see
  as much as 3 to 5 inches of rainfall through Thursday night. 
  The heavy rain, combined with already saturated grounds from 
  recent rainfall, will provide an enhanced threat of flash 
  flooding. 

* Flash flooding near creeks, streams, poor drainage areas, and 
  some urban areas is possible. Owners of local ponds should 
  monitor dams in case of possible overtopping or breaching. 
  Motorists and persons engaged in outdoor activities should be 
  especially careful. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
237 
WGUS62 KCAE 020756
FFACAE

Flood Watch
National Weather Service Columbia SC
356 AM EDT Thu Aug 2 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-022000-
/O.CON.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Aiken-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Aiken, and North Augusta
356 AM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of east central Georgia and central South Carolina, 
  including the following areas, in east central Georgia, Burke, 
  Columbia, Lincoln, McDuffie, and Richmond. In central South 
  Carolina, Aiken, Edgefield, Fairfield, Kershaw, Lancaster, 
  Lexington, McCormick, Newberry, Richland, and Saluda. 

* Through late tonight

* Tropical moisture will continue to stream into the area 
  through Thursday night, resulting in numerous to widespread 
  showers and thunderstorms. The rainfall will be heavy at times 
  with rainfall rates of 1 to 2 inches per hour. Some localized 
  areas could see as much as 3 to 5 inches of rainfall through 
  Thursday night. The heavy rain, combined with already 
  saturated grounds from recent rainfall, will provide an 
  enhanced threat of flash flooding. 

* Flash flooding near creeks, streams, poor drainage areas, and 
  some urban areas is possible. Owners of local ponds should 
  monitor dams in case of possible overtopping or breaching. 
  Motorists and persons engaged in outdoor activities should be 
  especially careful. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
488 
WGUS62 KCAE 021457
FFACAE

Flood Watch
National Weather Service Columbia SC
1057 AM EDT Thu Aug 2 2018


GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-022300-
/O.CON.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Aiken-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Aiken, and North Augusta
1057 AM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of east central Georgia and central South Carolina, 
  including the following areas, in east central Georgia, Burke, 
  Columbia, Lincoln, McDuffie, and Richmond. In central South 
  Carolina, Aiken, Edgefield, Fairfield, Kershaw, Lancaster, 
  Lexington, McCormick, Newberry, Richland, and Saluda. 

* Through late tonight

* Tropical moisture will continue to stream into the area through
  Thursday night, resulting in numerous to widespread showers and
  thunderstorms. The rainfall will be heavy at times with rainfall
  rates of 1 to 2 inches per hour. Some localized areas could see
  as much as 2 to 4 inches of rainfall through late tonight. The 
  heavy rain, combined with already saturated grounds from recent 
  rainfall, will provide an enhanced threat of flash flooding. 

* Flash flooding near creeks, streams, poor drainage areas, and 
  some urban areas is possible. Owners of local ponds should 
  monitor dams in case of possible overtopping or breaching. 
  Motorists and persons engaged in outdoor activities should be 
  especially careful. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
972 
WGUS62 KCAE 021844
FFACAE

Flood Watch
National Weather Service Columbia SC
244 PM EDT Thu Aug 2 2018


GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-030800-
/O.CON.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Aiken-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Aiken, and North Augusta
244 PM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of east central Georgia and central South Carolina, 
  including the following areas, in east central Georgia, Burke, 
  Columbia, Lincoln, McDuffie, and Richmond. In central South 
  Carolina, Aiken, Edgefield, Fairfield, Kershaw, Lancaster, 
  Lexington, McCormick, Newberry, Richland, and Saluda. 

* Through late tonight

* Tropical moisture will continue to stream into the area through
  tonight, resulting in numerous to widespread showers and 
  thunderstorms. The rainfall will be heavy at times with rainfall
  rates of 1 to 2 inches per hour. Some localized areas could see
  as much as 2 to 4 inches of rainfall through late tonight. The 
  heavy rain, combined with already saturated grounds from recent 
  rainfall, will provide an enhanced threat of flash flooding. 

* Flash flooding near creeks, streams, poor drainage areas, and 
  some urban areas is possible. Owners of local ponds should 
  monitor dams in case of possible overtopping or breaching. 
  Motorists and persons engaged in outdoor activities should be 
  especially careful. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
426 
WGUS62 KCAE 030810
FFACAE

Flood Watch
National Weather Service Columbia SC
410 AM EDT Fri Aug 3 2018


GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-030915-
/O.EXP.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Aiken-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Aiken, and North Augusta
410 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of east central Georgia and
central South Carolina has expired. Scattered to numerous showers
and thunderstorms are expected this afternoon and locally heavy 
rain is still possible. But the threat of widespread flash 
flooding has diminished.

$$
awp

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 6:34 AM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 1, 6:34 AM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
634 AM EDT Wed Aug 1 2018

.SYNOPSIS...
Upper level trough axis from the western Great Lakes through the
Lower MS River Valley with upper level ridging over the western
Atlantic will remain in place through Thursday. Friday through
the weekend the trough will weaken as upper level ridging builds
over the region. Early next week the ridging will weaken as an
upper level trough moves north of the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level trough axis will remain over the western Gulf States
keeping the forecast area under a moisture plume as the upper
ridge maintains control of the western Atlantic. Winds will be a
bit stronger aloft today with instability moderate. Current
satellite imagery shows mostly cloudy skies across the area and
with additional clouds moving into the area from the south
diurnal heating will be limited. As such expect thunderstorms to
develop from the late morning through the evening
hours...however the potential for severe thunderstorms will be
low. Pwat values will again be 2 inches or greater with the
potential for locally heavy rainfall continuing through tonight.
With the clouds and rain temperatures will again be in the mid
to upper 80s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper level trough will begin slowly weakening and lifting
northward Thursday and Friday with upper level ridging building
into the forecast area Friday. This will keep the forecast area
under a plume of moisture Thursday with the plume weakening
slightly Friday as the upper ridging begins moving into the
region. With pwat values again above 2 inches on Thursday the
potential for heavy rain will continue with models indicating
upper level divergence through the afternoon hours and
categorical pops. With the trough weakening and ridging building
in Friday pops will be likely with lower potential for heavy
rainfall as pwat values fall to around 1.75 inches. With mostly
cloudy skies and rain continuing temperatures through the short
term will be in the mid to upper 80s for daytime highs with
overnight lows in the low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models are in good agreement through the long term with some
differences in the amount of moisture across the region. With
the upper level ridge over the region through the period chances
of thunderstorms will be lower along with potential for locally
heavy rainfall. Temperatures through the long term will be in the
low 90s for the long term with convection resuming a more
typical diurnal pattern. Temperatures will be near normal for
the long term.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...

Patchy low clouds across the region with IFR/MVFR mainly from
the AGS terminal north across the west Midlands and Piedmont SC.
VFR conditions to the east with mainly mid level ceilings.

Ceilings will gradually lift by midday...although MVFR ceilings
still possible. The chance for showers and thunderstorms
increases during the afternoon as the atmosphere becomes
moderately unstable and weak isentropic lift/warm advection
develops. High resolution models suggest convection may develop
across the coastal plain and advect inland. Additional showers
should develop in central GA and move north through the area.
Upper level short waves may enhance lift during peak heating so
expect numerous showers especially from AGS north to CAE
terminal area late in the afternoon. Convective coverage should
diminish by late evening. Stratus possible late tonight and
guidance suggest highest probability for IFR conditions at the
AGS/DNL terminals.

EXTENDED AVIATION OUTLOOK...There will be numerous showers and
thunderstorms especially during the afternoons and evenings through
Friday. Convection coverage should become scattered Saturday and
Sunday as high pressure builds in from the Atlantic and tropical
moisture decreases. Widespread stratus and fog may occur during the
late night and early morning hours.

&&

.HYDROLOGY...
WPC QPF indicates 2 to 3 additional inches possible across the
forecast area with higher amounts in Upstate SC and the NC
Mountains. Amounts in the headwaters of many of the area rivers
could range from 4 to 7 inches. Due to the expected heavy
rainfall, ensemble river forecast models are showing rises on
the area rivers. Many of the reservoirs along the Savannah
River, Catawba/Wateree are just below or near the curve for late
July/early August. However, at this time most of the area
rivers remain below advisory criteria. Will continue to closely
monitor rainfall and the potential for localized and river
flooding through the week and into the weekend and into early
next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
HYDROLOGY...
Hazardous weather outlook, Aug 1, 4:54 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
454 AM EDT Wed Aug 1 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
454 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will again be over the area today and
tonight. Locally heavy rainfall will be possible and with areas
receiving significant rainfall over the past several days localized
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous to widespread showers and thunderstorms are expected through
Friday and will produce localized very heavy rainfall. This could
result in localized flooding and rises along some area rivers. Flash
flood watches may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:36 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda24 min
Aug 1, 4:54 PM EDTSpecial Weather StatementCAEBarnwell51 min
Aug 1, 4:59 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda31 min

Nearby

Flash Flood Watches in South Carolina, 2018Flash Flood Watches in Georgia, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.